Florida, 2009

Tornado in Florida, June 23, 2009

June 23, 2009 · NWS TAE · 1 event in 1 county or zone

A waterspout moved across St George Island State Park. It capsized a boat and downed some tree limbs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A waterspout moved across St George Island State Park. It capsized a boat and downed some tree limbs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jun 23, 3:20 PM EST, 55 minutes earlier.

Area forecast discussion, Jun 23, 3:20 PM EST, 55 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
420 PM EDT TUE JUN 23 2009

CORRECTED TEMPS AND POPS.

.SYNOPSIS...YET ANOTHER HOT AND HUMID DAY IS WELL UNDERWAY ACROSS
THE CWA EARLY THIS AFTERNOON...AS TALLAHASSEE (TLH) IS AIMING
FOR A BRAND NEW RECORD OF 8 CONSECUTIVE 100 DEGREE OR HOTTER DAYS.
WE HAVE ALREADY TIED THE OLD RECORD OF 7 DAYS IN A ROW SET IN
1998...AND AS OF 1250 PM EDT TLH IS ALREADY REPORTING 96 WITH THE
ROOF AT NWS TAE SHOWING 97. FOR THE SEA BREEZE THIS AFTERNOON...
BASED ON THE 12 UTC TAE SOUNDING...WITH THE STRONG (>15 KTS) N-NW
FLOW (1000-700 MB MEAN LAYER VECTOR WIND (MLVW))...WE HAVE
RECLASSIFIED TODAY AS REGIME 9 INSTEAD OF 8 AS MENTIONED ON THE
MORNING AFD. WE ALSO MODIFIED THE 12 UTC TAE SOUNDING TO T=101, TD=67
TO GET A PW=1.41, A CAPE= 2347 J/KG, AND AN LI=-4.2. COMPARED TO
THE TYPE 9 SEA BREEZE CLIMATOLOGY ...THE CAPE IS VERY CLOSE BUT
SLIGHTLY LOWER...AND THE PW IS ABOUT 1/2 A STD. DEVIATION BELOW
NORMAL. HOWEVER...WHAT MAKES TODAY MORE OF A THREAT FOR LATE DAY
STRONG TO POTENTIALLY SEVERE STORMS IS A LARGE LAYER OF COOLING
BETWEEN 900 AND 650 MB. ADDITIONALLY...ALTHOUGH THE SURFACE DEWPOINT
MIXED OUT TO AT LEAST 66 ON MONDAY AFTERNOON...OUR INITIAL ESTIMATE
OF 67 FOR THIS MORNING MAY BE TOO LOW. ANY UNDERESTIMATIONS OF THE
DEWPOINTS BY EVEN A FEW DEGREES COULD RESULT IN SFC BASED CAPES
ABOVE 3000 J/KG IN MANY AREAS. FINALLY...THE 00 UTC WORKSTATION WRF
RUN FOR TODAY DID NOT INITIATE ANY CONVECTION UNTIL 17 UTC...BUT
THEN IT BECOMES VERY ACTIVE RATHER QUICKLY FROM THERE ON UNTIL 04 UTC
THIS EVENING...MAINLY TO THE WEST OF THE APALACHICOLA AND
CHATTAHOOCHEE RIVERS...WITH MUCH OF GA TO THE E OF RANDOLPH COUNTY
BASICALLY FREE OF CONVECTION. THE EARLIER SHOWER TO THE N AND NE OF
VLD HAS DISSIPATED AS OF 115 PM. HEAT INDICES WILL ALSO HAVE TO BE
MONITORED AS THEY ARE RUNNING A BIT HIGHER THAN CURRENTLY FCST. OVER
THE COASTAL WATERS...THE FCST IS ON TRACK AS WINDS AND SEAS APPEAR
TO HAVE PEAKED IN THE 15 KT AND 3 TO 5 FT RANGE...SO AN SCEC DOES
NOT APPEAR TO BE NEEDED. UPDATE...ALTHOUGH THE ROOF OF THE TAE NWS
OFFICE HAS REACHED 102...THE OFFICIAL OB AT THE TLH AIRPORT STOPPED
RISING JUST SHORT AT 99 DEGREES AND WITH STORMS NEARBY...OUTFLOW HAS
DROPPED THE TLH TEMP TO 97...SO THE TIED RECORD OF 7 DAYS WILL
LIKELY STAND.

&&

.SHORT TERM...DESPITE THE FAIRLY LOW NUMERICAL POP GUIDANCE FOR
TONIGHT...STILL BELIEVE THERE IS DECENT CHANCE FOR AN MCS OF SOME
SIZE TO DEVELOP AND PROPAGATE SOUTHWARD ACROSS THE CWA LATE THIS
AFTERNOON AND EVENING. WITH THESE EXTREME AFTERNOON TEMPS...ANY OF
THE STORMS THAT DO DEVELOP COULD BE STRONG TO SEVERE WITH GUSTY
WINDS...HAIL...AND FREQUENT LIGHTNING...WITH ANY SEA BREEZE MERGERS
POTENTIALLY COMPLICATING THINGS FURTHER. THEREAFTER...SOMEWHAT OF A
COOLING AND DRYING TREND IS EXPECTED...AS THE UPPER RIDGE
RETROGRADES FURTHER WESTWARD...AND THE UPPER LEVEL LOW PULLS FURTHER
AWAY TO THE EAST FROM THE CAROLINAS. ALTHOUGH IT WILL BE CONSIDERED
A COOLING TREND WHERE OUR STREAK OF 100 DEGREE TEMPS SHOULD COME
TO AN END....HIGHS ON WED AND THU WILL LIKELY STILL BE SIGNIFICANTLY
ABOVE CLIMO GENERALLY IN THE MID TO A FEW UPPER 90S. (CLIMO IS STILL
IN THE LOWER 90S.

&&

.LONG TERM...(FRIDAY THROUGH TUESDAY). LONG TERM PERIOD BEGINS WITH
A LARGE RIDGE ACROSS THE CENTRAL PLAINS AND A TROF PROGRESSING OFF
THE U.S. EAST COAST. AS THE PATTERN EVOLVES THROUGHOUT THE REMAINDER
OF THE PERIOD...THE BIG QUESTION CENTERS ON HOW MUCH THIS RIDGE IS
ABLE TO SPREAD BACK EAST AS THE TROF EXITS THE EAST COAST. BOTH THE
GFS AND EURO KEEP THE RIDGE CENTERED BACK WEST OF THE MISSISSIPPI
AND ONLY THE EASTERN EDGE OF THE RIDGE REACHES OUR WESTERN CWA. AS A
RESULT...IT IS EXPECTED THAT AT LEAST SCATTERED SHOWERS AND
THUNDERSTORMS WILL OCCUR EACH AFTERNOON AND EVENING THROUGHOUT THE
EXTENDED. THE MEX GUIDANCE APPEARS RATHER LOW GIVEN THE OVERALL
PATTERN. OPTED FOR A BLEND BETWEEN THE INHERITED FORECAST AND THE
LATEST MEX GUIDANCE. THIS GENERALLY WORKS OUT TO VALUES 10 TO 15
PERCENT ABOVE THE LATEST MEX POP.

THE INFLUENCE OF AN APPROACHING TROPICAL WAVE ON SATURDAY INTO
SUNDAY WILL NEED TO BE MONITORED AS INCREASING TROPICAL MOISTURE
FROM THIS DISTURBANCE WILL ENHANCE RAINFALL CHANCES.

BY THE END OF THE PERIOD...THE GFS AND EURO ARE SHOWING A RETURN OF
A RATHER HIGHLY AMPLIFIED EAST COAST TROF. IF THIS VERIFIES...RAIN
CHANCES WOULD BE QUITE HIGH FOR MONDAY-TUESDAY AS MOISTURE POOLS
AHEAD OF A SURFACE FRONTAL BOUNDARY.

DO NOT EXPECT TEMPERATURES TO BE ABOVE CLIMATOLOGY MORE THAN A
DEGREE OR TWO AT THE FIRST OF THE PERIOD BEFORE RETURNING TO NORMAL
VALUES FOR LATE JUNE/EARLY JULY. GENERALLY FOLLOWED CLOSE TO THE
EXTENDED MOS HERE.

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL THROUGH THE FORECAST PERIOD.
EXPECT LOCAL MVFR VISIBILITIES ASSOCIATED WITH ISOLATED SHOWERS AND
THUNDERSTORMS IN THE AFTERNOON AND EVENING HOURS ACROSS PORTIONS OF
THE AREA...AFFECTING MAINLY THE TALLAHASSEE, VALDOSTA, AND DOTHAN
AREAS. FOG WILL DEVELOP ACROSS THE SAME AREAS IN THE EARLY MORNING
HOURS AND WILL MIX OUT BY ABOUT 8 AM. WINDS WILL BE GENERALLY
NORTHWEST 8 TO 12 MPH IN THE AFTERNOON...WITH GUSTS OF 15 TO 18 MPH
IN PANAMA CITY AS THE SEABREEZE DEVELOPS ALONG THE COAST.

&&

.MARINE...THE SFC PRESSURE PATTERN IS EXPECTED TO BECOME
PROGRESSIVELY WEAKER THROUGH THE SHORT TERM PERIOD WITH GENERALLY
LIGHT WINDS AND LOW SEAS FOR THE NEXT FEW DAYS.

&&

.FIRE WEATHER...WENT WITH A MAV/MET BLEND ON DEWPOINTS...AND IT
APPEARS WE WILL HAVE NO NEED TO ISSUE ANY FIRE WX WATCHES OR RED
FLAG WARNINGS AT THIS TIME. HOWEVER...THERE IS A POCKET OF LOWER TO
MID 60 DEWPOINTS OVER SC AND N GA TODAY THAT WILL HAVE TO BE
MONITORED CLOSELY.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE   74  97  73  95  75 /  40  20  10  10  10
PANAMA CITY   80  96  80  93  79 /  40  20  10  10  10
DOTHAN        74  98  75  95  75 /  40  20  10  10  10
ALBANY        73  97  75  95  76 /  40  20  10  10  10
VALDOSTA      73  97  72  95  72 /  40  20  10  10  10
CROSS CITY    74  96  71  95  75 /  40  20  10  10  10
APALACHICOLA  82  92  78  91  78 /  40  20  10  10  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.

&&

AVIATION/FIRE WX...DUVAL/BARRY
PUBLIC/MARINE...GOULD
LONG TERM...GODSEY/MOORE
Hazardous weather outlook, Jun 23, 3:59 AM EST, 12 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
459 AM EDT TUE JUN 23 2009

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-240900-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
459 AM EDT TUE JUN 23 2009 /359 AM CDT TUE JUN 23 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
THE LOCAL REGION REMAINS IN BETWEEN A RETROGRADING CENTRAL U.S RIDGE
AND A STATIONARY TROUGH JUST OFF THE EASTERN SEABOARD. A WEAK
FRONTAL BOUNDARY ALSO LIES CROSS THE TRI-STATE AREA. UPPER LEVEL
DISTURBANCES WILL DROP DOWN THE FRONT OF THE RIDGE AND ACROSS THE
LOCAL AREA AND INTERACT WITH THE FRONT...SEA BREEZE AND OUTFLOW
BOUNDARY TO PRODUCE SOME SHOWERS AND THUNDERSTORMS. MOST OF THIS
RAIN WILL DEVELOP LATER IN THE DAY AND PERSIST WELL BEYOND SUNDOWN.
A FEW STORMS MAY BE STRONG TO POSSIBLY SEVERE WITH DAMAGING WINDS
AND LARGE HAIL. OTHERWISE...EXPECT ANOTHER DAY OF UNSEASONABLY HOT
TEMPERATURES WITH HIGHS NEAR 100 AT SOME SPOTS. HOWEVER...HEAT
ADVISORY CONDITIONS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THE DEEP LAYER RIDGE WILL CONTINUE TO RETROGRADE WESTWARD. THIS WILL
RESULT IN TEMPERATURES SLOWING TO NEAR NORMAL VALUES BY THE END
OF THE WEEK AND ALSO A MODEST INCREASE IN SHOWER AND THUNDERSTORM
COVERAGE. THROUGH AT LEAST MID-WEEK...THE POSITION OF THE UPPER
RIDGE WILL PLACE OUR FORECAST AREA...AND ESPECIALLY THE EASTERN
HALF...IN A FAVORABLE NORTHERLY FLOW FOR THE APPROACH OF
THUNDERSTORM COMPLEXES DRIFTING SOUTH. THESE COMPLEXES RESULT
FROM GENERALLY SUBTLE DISTURBANCES WITHIN THE FLOW AND ARE
DIFFICULT TO FORECAST MORE THAN A DAY OR SO IN ADVANCE. RESIDENTS
ARE URGED TO KEEP UPDATED ON THE LATEST FORECASTS AS A FEW OF
THESE COMPLEXES MAY CONTAIN THE POTENTIAL FOR DAMAGING WINDS AND
LARGE HAIL DURING THE LATE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS UNLIKELY BUT SPOTTERS SHOULD MONITOR THE
WEATHER...ESPECIALLY BEGINNING IN THE LATE AFTERNOON.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

BLOCK

In the hours before

Special weather statement, Jun 23, 3:13 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
413 PM EDT TUE JUN 23 2009

FLZ015-026-232100-
FRANKLIN-LIBERTY-
413 PM EDT TUE JUN 23 2009

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR NORTHERN FRANKLIN
AND SOUTHERN LIBERTY COUNTIES...

* UNTIL 500 PM EDT

AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 23 MILES SOUTHEAST OF BLOUNTSTOWN...MOVING SOUTH
AT 20 MPH.

WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

8-JAMSKI
Special weather statement, Jun 23, 3:20 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
420 PM EDT TUE JUN 23 2009

FLZ027-232100-
WAKULLA-
420 PM EDT TUE JUN 23 2009

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR WESTERN WAKULLA
COUNTY...

* UNTIL 500 PM EDT

AT 416 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES NORTHWEST OF CRAWFORDVILLE...MOVING
SOUTH AT 20 MPH.

WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

8-JAMSKI
Special weather statement, Jun 23, 3:48 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
448 PM EDT TUE JUN 23 2009

FLZ015-232115-
FRANKLIN-
448 PM EDT TUE JUN 23 2009

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR FRANKLIN COUNTY...

* UNTIL 515 PM EDT

AT 447 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF CARRABELLE...MOVING SOUTH AT
25 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

8-JAMSKI
Special weather statement, Jun 23, 3:48 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
448 PM EDT TUE JUN 23 2009

FLZ015-232115-
FRANKLIN-
448 PM EDT TUE JUN 23 2009

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR FRANKLIN COUNTY...

* UNTIL 515 PM EDT

AT 447 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF CARRABELLE...MOVING SOUTH AT
25 MPH.

WINDS 40 TO 50 MPH AND DIME SIZE HAIL ARE EXPECTED WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

8-JAMSKI

The radar

The Tallahassee radar (KTLH), 86 km away, was scanning. The volume nearest the first event began at 21:13 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Franklin

When
June 23, 4:15 PM EST to 4:17 PM EST
Where
Franklin County, 4.82 mi S of Royal Bluff to 5.12 mi S of Royal Bluff
Rating
EF0
Path length
0.57 mi
Path width
25 yd
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
29.720, -84.754

A waterspout came ashore as an EF0 tornado and moved across St George Island State Park. It capsized a boat and downed some tree limbs.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2009Every state in 2009This day in weather historyThe tornado archive for Florida, 2009Warnings in Florida, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 176122.